Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 12, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 21, 2019, 6:51 PM CDT for Jackson County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2019, 6:51 PM CDT (23:51 UTC)
- Expired
- May 21, 2019, 7:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County Jackson County, KS
The radar
The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 6:55 PM CDT | TORNADO | 3 Sw Whiting, KS | TORNADO REPORTED SOUTH OF WHITING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
377
WFUS53 KTOP 212351
TORTOP
KSC085-220015-
/O.NEW.KTOP.TO.W.0012.190521T2351Z-190522T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
651 PM CDT Tue May 21 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northeastern Jackson County in northeastern Kansas...
* Until 715 PM CDT.
* At 651 PM CDT, a tornado producing storm was located near Holton,
moving northeast at 45 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic storm will be near...
Netawaka around 700 PM CDT.
Whiting around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3957 9556 3957 9557 3946 9557 3937 9566
3946 9583 3957 9580 3957 9579 3959 9579
3965 9577 3965 9556
TIME...MOT...LOC 2351Z 203DEG 40KT 3946 9566
TORNADO...OBSERVED
HAIL...1.00IN
$$
Skow3 follow-up statements
377
WWUS53 KTOP 212356
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
656 PM CDT Tue May 21 2019
KSC085-220015-
/O.CON.KTOP.TO.W.0012.000000T0000Z-190522T0015Z/
Jackson-
656 PM CDT Tue May 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
At 656 PM CDT, a confirmed tornado was located 5 miles south of
Whiting, moving north at 45 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Netawaka around 700 PM CDT.
Whiting around 705 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3957 9556 3957 9557 3946 9557 3937 9566
3946 9583 3957 9580 3957 9579 3959 9579
3965 9577 3965 9556
TIME...MOT...LOC 2356Z 202DEG 40KT 3952 9564
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.50IN
$$
Skow682
WWUS53 KTOP 220002
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
702 PM CDT Tue May 21 2019
KSC085-220015-
/O.CON.KTOP.TO.W.0012.000000T0000Z-190522T0015Z/
Jackson-
702 PM CDT Tue May 21 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...
At 702 PM CDT, a confirmed tornado was located over Whiting, moving
northeast at 45 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Jackson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3957 9556 3957 9557 3946 9557 3952 9577
3965 9577 3965 9556
TIME...MOT...LOC 0002Z 203DEG 40KT 3959 9560
TORNADO...OBSERVED
HAIL...1.00IN
$$
Skow891
WWUS53 KTOP 220013
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
713 PM CDT Tue May 21 2019
KSC085-220023-
/O.EXP.KTOP.TO.W.0012.000000T0000Z-190522T0015Z/
Jackson-
713 PM CDT Tue May 21 2019
...THE TORNADO WARNING FOR NORTHEASTERN JACKSON COUNTY WILL EXPIRE AT
715 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3957 9556 3957 9557 3946 9557 3952 9577
3965 9577 3965 9556
TIME...MOT...LOC 0013Z 203DEG 40KT 3970 9554
$$
SkowWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 21, 3:58 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, May 21, 3:58 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Topeka KS 358 PM CDT Tue May 21 2019 .SHORT TERM...(This evening through Wednesday) Issued at 356 PM CDT Tue May 21 2019 This afternoon the nearly vertically-stacked closed mid-level low and surface low were quickly lifting northward into western KS, with the associated surface warm front gradually lifting northward toward the CWA. Despite the widespread morning precipitation diminishing by late morning, there has been very little in the way of breaks in the cloud cover this afternoon, thus limiting the rise in temperatures as readings are generally in the 50s with low 60s starting to extend into central and east central KS. However, some better clearing in the cloud cover was noted into central KS, and this break in the cloud cover was enough to support some increased instability to get scattered thunderstorm development ahead of the warm front. With the northward lift of the warm front, dewpoints into the 60s were also gradually lifting into central to east central KS. Model guidance continues to show steepening low-level and mid-level lapse rates late this afternoon into this evening, supporting increased instability ahead of the warm front. This increasing instability combined with very strong deep layer shear should support scattered thunderstorm development where the more favorable cloud cover scattering has occurred. Some strong to severe storms are possible, with large hail being the primary hazard. However, with favorable SRH in place, also cannot rule out the potential for a few tornadoes with this scattered thunderstorm activity. There is still some uncertainty in the coverage of these thunderstorms into this evening, but, in general, the best potential looks to be stretched across central to north central and northeast KS. As the surface low and associated warm front quickly lift to the north, thunderstorms should exit to the north by mid to late evening with diminishing cloud cover expected overnight. As a result, low temperatures tonight look to drop into the mid 40s to low 50s. A very brief period of dry weather is expected through much of the day Wednesday before the next surface warm front starts lifting northward toward the area. Scattered showers and storms look to develop along and north of this lifting warm front, with models showing the northern extent of this precipitation possibly extending into east central KS by mid/late Wednesday afternoon. Decent heating should occur through the day with southwesterly surface winds aiding in afternoon temperatures reaching into the 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 356 PM CDT Tue May 21 2019 On Wednesday, the upper-level low will continue to pivot towards the High Plains as a positively-tilted trough enters the southwest US. Higher surface pressure will overspread the area as a shortwave ridge begins to move over the Central Plains. Models indicate that there could be a weak boundary associated with the inverted surface trough. On Wednesday night as the low-level jet increases, convergence and moisture advection into this boundary could be a focus for thunderstorm development. 0-6 km bulk shear is forecast to be around 60 kts with modest instability. This would support organized updrafts and the potential for large hail and damaging winds. With the potential for additional rainfall starting Wednesday evening, a new flash flood watch may be needed into Thursday. For Thursday and Thursday night, the aforementioned upper low will traverse the Rockies and into the High Plains region. In response, lee troughing will help transport warm, moist air into the region. With increasing instability and deep layer shear on the order of 55 kts, there could be the potential for organized supercell thunderstorms. Better environmental forcing will be west of the forecast area, so it appears that storms will initiate in western KS and move into the forecast area during the afternoon and evening. Forecast hodographs across north-central KS support the risk for tornadoes. Beyond Thursday night, models show continuous southwest flow aloft for the remainder of the period. With this continuing pattern and the potential for lingering boundaries, continuous showers and thunderstorms are possible through the end of the period. With soils already wet from previous rain, flooding and flash flooding will be possible with any prolonged period of precipitation. High temperatures throughout the period should stay around normal with highs near 80 and low temperatures in the mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1256 PM CDT Tue May 21 2019 MVFR ceilings will continue for TOP and FOE, and IFR ceilings for MHK as precipitation continues through the area. Isolated thunderstorms are possible later in the afternoon and into the evening. Confidence in thunderstorm intensity and coverage is uncertain at this time. Strong surface winds will veer through the period and continue through the evening and morning hours for all sites. LLWS is possible at TOP and FOE as the low-level jet increases this evening. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 PM CDT this evening for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Hennecke LONG TERM...Bunker/Hennecke AVIATION...Bunker/Hennecke
Hazardous weather outlook, May 21, 4:05 PM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 405 PM CDT Tue May 21 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-222115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 405 PM CDT Tue May 21 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Additional rainfall will continue to exacerbate flooding across the area, with several rivers rising into or above flood stage. Flash flooding is also possible for locations receiving locally heavy rainfall over saturated ground, and a flash flood watch remains in effect through this evening. Scattered thunderstorms are expected across portions of central, north central, and northeast Kansas with some strong to severe storms possible. Large hail is the primary hazard, with some damaging winds and a few tornadoes also possible. These thunderstorms should exit to the north and diminish by mid to late evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wednesday evening thunderstorms may bring another chance for severe weather, with another threat for severe storms Thursday into Thursday night. River flooding is expected to continue through much of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of north central to central Kansas tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 21, 6:13 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL BENNINGTON 39.03N 97.59W
05/21/2019 E1.00 INCH OTTAWA KS PUBLIC
HAIL UP TO THE SIZE OF QUARTERS.
&&
ACHLocal storm report, May 21, 6:14 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
614 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL LEONARDVILLE 39.37N 96.86W
05/21/2019 E1.00 INCH RILEY KS PUBLIC
DIME TO QUARTER SIZE HAIL.
&&
ACHLocal storm report, May 21, 6:25 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM TORNADO 1 N ROSSVILLE 39.15N 95.95W
05/21/2019 SHAWNEE KS EMERGENCY MNGR
TORNADO REPORTED 1.5 MILES NORTH OF
ROSSVILLE.
&&
ACHLocal storm report, May 21, 6:31 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
631 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TORNADO 4 NNE ROSSVILLE 39.19N 95.91W
05/21/2019 SHAWNEE KS EMERGENCY MNGR
TORNADO REPORTED NEAR 7000 BLOCK OF DAVIS
RD.
&&
ACHLocal storm report, May 21, 6:41 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
641 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TORNADO 6 NE DELIA 39.29N 95.89W
05/21/2019 JACKSON KS PUBLIC
SOCIAL MEDIA REPORT OF A TORNADO.
&&
ACHLocal storm report, May 21, 6:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
644 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HEAVY RAIN 1 SSW OTTAWA 38.60N 95.28W
05/21/2019 M5.70 INCH FRANKLIN KS TRAINED SPOTTER
CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 1
SSW OTTAWA. 24 HOUR RAINFALL TOTAL.
&&
BUNKERThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 8:06 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| May 20, 9:01 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 20, 10:30 PM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Lyon | 9 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Washington | 55 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Coffey | 11 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Lyon | 21 days |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Anderson | 44 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Franklin | 56 hr |
| May 20, 10:33 PM CDT | River Flood Warning | TOP | Cloud | 58 hr |
| May 20, 11:09 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 20, 11:58 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin, Lyon | 14 hr |
| May 21, 2:46 AM CDT | Special Weather Statement | TOP | Douglas, Jefferson, Lyon, Morris, Osage, Shawnee | 59 min |
| May 21, 3:44 AM CDT | Areal Flood Warning | TOP | Jefferson | 17 hr |
| May 21, 5:57 AM CDT | River Flood Warning | TOP | Franklin | 63 hr |
| May 21, 9:02 AM CDT | Areal Flood Advisory | TOP | Dickinson, Douglas, Geary, Jackson, Jefferson, Lyon and 6 more | 5 hr |
| May 21, 9:56 AM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 21, 10:38 AM CDT | Special Weather Statement | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more | 52 min |
| May 21, 11:27 AM CDT | Special Weather Statement | TOP | Anderson, Brown, Coffey, Douglas, Franklin, Jackson and 8 more | 63 min |
| May 21, 12:04 PM CDT | River Flood Warning | TOP | Shawnee | 9 hr |
| May 21, 1:55 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more | 6 hr |
| May 21, 2:34 PM CDT | Special Weather Statement | TOP | Ottawa | 26 min |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Lyon | 23 hr |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 47 hr |
| May 21, 3:21 PM CDT | River Flood Warning | TOP | Douglas, Jefferson | 66 hr |
| May 21, 3:22 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 38 min |
| May 21, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 30 min |
| May 21, 4:20 PM CDT | Special Weather Statement | TOP | Clay, Washington | 40 min |
| May 21, 4:28 PM CDT | Tornado Warning | TOP | Dickinson, Geary | 32 min |
| May 21, 4:56 PM CDT | Tornado Warning | TOP | Clay, Dickinson, Geary, Riley | 34 min |
| May 21, 5:09 PM CDT | River Flood Warning | TOP | Coffey | 21 days |
| May 21, 5:14 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| May 21, 5:18 PM CDT | Tornado Warning | TOP | Geary, Pottawatomie, Riley | 27 min |
| May 21, 5:45 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 45 min |
| May 21, 5:51 PM CDT | Special Weather Statement | TOP | Clay, Washington | 24 min |
| May 21, 5:59 PM CDT | Special Weather Statement | TOP | Clay, Ottawa | 31 min |
| May 21, 6:04 PM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 26 min |
| May 21, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 50 min |
| May 21, 6:11 PM CDT | Special Weather Statement | TOP | Washington | 49 min |
| May 21, 6:12 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie | 33 min |
| May 21, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Shawnee | 46 min |
| May 21, 6:20 PM CDT | Tornado Warning | TOP | Jackson, Shawnee | 40 min |
| May 21, 6:25 PM CDT | Tornado Warning | TOP | Jackson, Jefferson, Shawnee | 35 min |
| May 21, 6:36 PM CDT | Severe Thunderstorm Warning | TOP | Nemaha, Pottawatomie | 39 min |
| May 21, 6:39 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 36 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.